Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Are panic attacks and nocturnal seizure related to epilepsy?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5287 Questions
I had first full epilliptic attack in 1988 when I was 11 years.I became unconscious and froth came out of my mouth.I was diagnosed as having PCS with or without secondary generalization.I was given various sort of medication.I never became unconscious again.All my MRIs,CT scans and EEGs came normal.In 2004 I went to Apollo Chennai where they gave me lamitor and it was tappered off and medicine was stopped in 2007. In 2004 my mother was diagnosed with heart problem.I started worrying about her.In 2005,my heart rate was around 110-120.I went to Apolloo where they tested me with Echocardiogram.After the test they advised me from taking mental stress. In February 2006,I had my first panic attack.In July 2006,I had my second panic attack.I saw a psycologist.He put me on Paroxetine 25 mg.But it did not help.I myself started controlling the attack using meditation,ayurvedic medicine. In October 2008,I was travelling from Guwahati to Silchar.At night I fell from my seat and was unconscious for 15 minutes.Next day I had a CT scan done.Everything came out normal.Again in February 2010,I became unconscious while sleeping.I had bit my tongue .Again all my CT scan and EEG report came normal.But I was diagonized as having Nocturnal seizure.I am put on Sodium Valporate CR-300 mg twice daily. Till date,I have not yet suffered any more Nocturnal seizure,though I am not completely sure about it.At present I think that I can again get this epillipesy.That is why I sometimes get anxiety attack . I can control these attack.I am afraid of diseases.I found out that thought of having epilepsy is acting as trigger of my panic attacks.I have become a hypochondriac.When I am having this anxiety attacks I get a feel of grief,panic,tense.I feel that something bad will happen to me.To control this,I start counting numbers,sometimes pinch myself and attack slowly subsides. I never had a day time full seizure since 1988. I have a constant fear that my epilepsy will again relapse and it will ruin my career. My question is 1)Whether these attacks are related to epilepsy? 2)What is the prognosis of my disease? 3)Sometimes I feel sleepy whole day.Is it due to effects of medicine or something else?
Posted Tue, 24 Dec 2013 in Epilepsy
Answered by Dr. Sudhir Kumar 18 minutes later
Brief Answer: My reply is below. Detailed Answer: Hi Mr XXXX, Thank you for posting your query. Your diagnosis is epilepsy and normal MRI, CT scan and EEG can be found in true cases of epilepsy too. Nocturnal seizures can occur in epilepsy and they are safer than daytime seizures, as the risk of bodily injury is lesser with night seizures. So, at present, you require the anti-epileptic drugs (AEDs). These medications would be required for long-term, may be even life long. Sodium valproate is a good drug for controlling and preventing epileptic attacks, so, it should be continued. The dose may have to be increased, as the usual effective dose is 30 mg per kg body weight (taken in two divided doses). If you take the AEDs regularly, there is a very good prognosis of your disease, and we do not expect seizures in the future. Mild sleepiness may occur due to the epilepsy medications. I hope my answer helps. Please get back if you require any additional information. Wishing you good health, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, Hyderabad, India Click on this link to ask me a DIRECT QUERY: My BLOG:
Above answer was peer-reviewed by
Follow-up: Are panic attacks and nocturnal seizure related to epilepsy? 18 minutes later
Why I am getting Panic/anxiety attacks?Is it some sort of Partial seizure.?I am at present taking 300mg Sodium valporate CR twice daily.Is it the right dose?How will I know if I am at present getting nocturnal seizures?Will there be any adverse effect if I take Sodium Valporate over a long period of time.Last year ,I checked my SGPT/SGOT level.It was normal.Is this nocturnal seizure related to my childhood epilepsy?
Answered by Dr. Sudhir Kumar 17 minutes later
Brief Answer: Thank you for getting back. Detailed Answer: Panic attacks are not related to partial seizures, and it is an independent problem. You should consult a psychiatrist and get it treated also. The correct dose of sodium valproate CR, as I mentioned above, is 30 mg per kg body weight per day, taken in two doses. So, if your weight is 50 kg, you should take 500 mg twice daily. Nocturnal seizures can be noted by a family member, or you may notice a tongue bite or urinary incontinence on waking up. Sodium valproate is safe if taken over a long period of time. Yes, nocturnal seizures and childhood epilepsy are related in your case. Best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Follow-up: Are panic attacks and nocturnal seizure related to epilepsy? 7 minutes later
Since I am taking sodium valporate 300 mg CR twice daily since Feb 2010,what should I do know?Shall the dose be increased or be tapered down.?
Answered by Dr. Sudhir Kumar 7 hours later
Brief Answer: Thank you for getting back. Detailed Answer: Pease do not change the dose on your own. Consult your neurologist and discuss your symptoms in detail. The dose can be changed only after that. Best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor